Advertisement

Addictive Number Theory

  • Melvyn B. Nathanson
Chapter

Abstract

In 1996, just after Springer-Verlag published my books Additive Number Theory: The Classical Bases [34] and Additive Number Theory: Inverse Problems and the Geometry of Sumsets [35], I went into my local Barnes and Noble superstore on Route 22 in Springfield, New Jersey, and looked for them on the shelves. Suburban bookstores do not usually stock technical mathematical books, and, of course, the books were not there. As an experiment, I asked if they could be ordered. The person at the information desk typed in the titles, and told me that his computer search reported that the books did not exist. However, when I gave him the ISBN numbers, he did find them in the Barnes and Noble database. The problem was that the book titles had been cataloged incorrectly. The data entry person had written Addictive Number Theory.

Keywords

Classical Base Binary Sequence Minimal Basis Hilbert Polynomial Book Title 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

I want to thank David and Gregory Chudnovsky for organizing and editing this volume. Back in 1982, the Chudnovskys and I, together with Harvey Cohn, created the New York Number Theory Seminar at the CUNY Graduate Center, and we have been running this weekly seminar together for more than a quarter century. It has been a pleasure to know them and work with them.

Most of all, I acknowledge the love and support of my wife Marjorie and children Becky and Alex.

References

  1. 1.
    J. Batson, Nathanson heights in finite vector spaces, J. Number Theory 128 (2008), no. 9, 2616–2633.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    A. Borisov, M. B. Nathanson, and Y. Wang, Quantum integers and cyclotomy, J. Number Theory 109 (2004), no. 1, 120–135.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    J. W. S. Cassels, On the equation \({a}^{x} - {b}^{y} = 1\), Am. J. Math. 75 (1953), 159–162.MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    J. W. S. Cassels, On the equation \({a}^{x} - {b}^{y} = 1\) . II, Proc. Cambridge Philos. Soc. 56 (1960), 97–103.MathSciNetCrossRefGoogle Scholar
  5. 5.
    J. Cilleruelo and M. B. Nathanson, Dense sets of integers with prescribed representation functions, preprint, 2007.Google Scholar
  6. 6.
    P. Erdős and M. B. Nathanson, Maximal asymptotic nonbases, Proc. Am. Math. Soc. 48 (1975), 57–60.Google Scholar
  7. 7.
    P. Erdős and M. B. Nathanson, Partitions of the natural numbers into infinitely oscillating bases and nonbases, Comment. Math. Helv. 51 (1976), no. 2, 171–182.MathSciNetCrossRefGoogle Scholar
  8. 8.
    P. Erdős and M. B. Nathanson, Systems of distinct representatives and minimal bases in additive number theory, Number theory, Carbondale 1979 (Proceedings of the Southern Illinois Conference, Southern Illinois University, Carbondale, Ill., 1979), Lecture Notes in Mathematics, vol. 751, Springer, Berlin, 1979, pp. 89–107.Google Scholar
  9. 9.
    P. Erdős and E. Szemerédi, On sums and products of integers, Studies in Pure Mathematics, To the Memory of Paul Turán (P. Erdős, L. Alpár, G. Halász, and A. Sárközy, eds.), Birkhäuser Verlag, Basel, 1983, pp. 213–218.Google Scholar
  10. 10.
    Harvard University Nuclear Nonproliferation Study Group, Nuclear nonproliferation: the spent fuel problem, Pergamon policy studies on energy and environment, Pergamon Press, New York, 1979.Google Scholar
  11. 11.
    H. Halberstam and K. F. Roth, Sequences, Vol. 1, Oxford University Press, Oxford, 1966, Reprinted by Springer-Verlag, Heidelberg, in 1983.MATHGoogle Scholar
  12. 12.
    S.-P. Han, C. Kirfel, and M. B. Nathanson, Linear forms in finite sets of integers, Ramanujan J. 2 (1998), no. 1–2, 271–281.MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    E. Härtter, Ein Beitrag zur Theorie der Minimalbasen, J. Reine Angew. Math. 196 (1956), 170–204.MathSciNetMATHGoogle Scholar
  14. 14.
    X.-D. Jia and M. B. Nathanson, A simple construction of minimal asymptotic bases, Acta Arith. 52 (1989), no. 2, 95–101.MathSciNetMATHGoogle Scholar
  15. 15.
    A. G. Khovanskiĭ, The Newton polytope, the Hilbert polynomial and sums of finite sets, Funktsional. Anal. i Prilozhen. 26 (1992), no. 4, 57–63, 96.MathSciNetGoogle Scholar
  16. 16.
    A. G. Khovanskiĭ, Sums of finite sets, orbits of commutative semigroups and Hilbert functions, Funktsional. Anal. i Prilozhen. 29 (1995), no. 2, 36–50, 95.MathSciNetGoogle Scholar
  17. 17.
    A. V. Kontorovich and M. B. Nathanson, Quadratic addition rules for quantum integers, J. Number Theory 117 (2006), no. 1, 1–13.MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley, New York, 1974, reprinted by Dover Publications in 2006.MATHGoogle Scholar
  19. 19.
    E. Landau, Handbuch der Lehre von der verteilung der primzahlen, Chelsea Publishing Company, New York, 1909, reprinted by Chelsea in 1974.Google Scholar
  20. 20.
    J. Lee, Geometric structure of sumsets, preprint, 2007.Google Scholar
  21. 21.
    J. C. M. Nash and M. B. Nathanson, Cofinite subsets of asymptotic bases for the positive integers, J. Number Theory 20 (1985), no. 3, 363–372.MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    M. B. Nathanson, Derivatives of binary sequences, SIAM J. Appl. Math. 21 (1971), 407–412.MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    M. B. Nathanson, Complementing sets of n-tuples of integers, Proc. Am. Math. Soc. 34 (1972), 71–72.MathSciNetMATHGoogle Scholar
  24. 24.
    M. B. Nathanson, An exponential congruence of Mahler, Am. Math. Monthly 79 (1972), 55–57.MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    M. B. Nathanson, Integrals of binary sequences, SIAM J. Appl. Math. 23 (1972), 84–86.MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    M. B. Nathanson, On the greatest order of an element of the symmetric group, Am. Math. Monthly 79 (1972), 500–501.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    M. B. Nathanson, Sums of finite sets of integers, Am. Math. Monthly 79 (1972), 1010–1012.MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    M. B. Nathanson, On the fundamental domain of a discrete group, Proc. Am. Math. Soc. 41 (1973), 629–630.MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    M. B. Nathanson, Catalan’s equation in K(t), Am. Math. Monthly 81 (1974), 371–373.MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    M. B. Nathanson, Minimal bases and maximal nonbases in additive number theory, J. Number Theory 6 (1974), 324–333.MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    M. B. Nathanson, Multiplication rules for polynomials, Proc. Am. Math. Soc. 69 (1978), no. 2, 210–212. MR MR0466087 (57 #5970)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    M. B. Nathanson, Komar-Melamid: Two Soviet Dissident Artists, Southern Illinois University Press, Carbondale, IL, 1979.Google Scholar
  33. 33.
    M. B. Nathanson, Classification problems in K-categories, Fund. Math. 105 (1979/80), no. 3, 187–197.MathSciNetGoogle Scholar
  34. 34.
    M. B. Nathanson, Additive number theory: the classical bases, Graduate Texts in Mathematics, vol. 164, Springer-Verlag, New York, 1996.Google Scholar
  35. 35.
    M. B. Nathanson, Additive number theory: inverse problems and the geometry of sumsets, Graduate Texts in Mathematics, vol. 165, Springer-Verlag, New York, 1996.Google Scholar
  36. 36.
    M. B. Nathanson, On sums and products of integers, Proc. Am. Math. Soc. 125 (1997), no. 1, 9–16.MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    M. B. Nathanson, Growth of sumsets in abelian semigroups, Semigroup Forum 61 (2000), no. 1, 149–153.MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    M. B. Nathanson, A functional equation arising from multiplication of quantum integers, J. Number Theory 103 (2003), no. 2, 214–233.MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    M. B. Nathanson, Unique representation bases for the integers, Acta Arith. 108 (2003), no. 1, 1–8.MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    M. B. Nathanson, Formal power series arising from multiplication of quantum integers, Unusual applications of number theory, DIMACS Ser. Discrete Math. Theoret. Comput. Sci., vol. 64, American Mathematical Society, Providence, RI, 2004, pp. 145–167.Google Scholar
  41. 41.
    M. B. Nathanson, The inverse problem for representation functions of additive bases, Number theory (New York, 2003), Springer, New York, 2004, pp. 253–262.Google Scholar
  42. 42.
    M. B. Nathanson, Representation functions of additive bases for abelian semigroups, Int. J. Math. Math. Sci. (2004), no. 29–32, 1589–1597.MathSciNetCrossRefGoogle Scholar
  43. 43.
    M. B. Nathanson, Every function is the representation function of an additive basis for the integers, Port. Math. (N.S.) 62 (2005), no. 1, 55–72.MathSciNetMATHGoogle Scholar
  44. 44.
    M. B. Nathanson, Heights on the finite projective line, Intern. J. Number Theory 5 (2009), 55–65.MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    M. B. Nathanson, Bi-Lipschitz equivalent metrics on groups, and a problem in additive number theory, preprint, 2009.Google Scholar
  46. 46.
    M. B. Nathanson, Phase transitions in infinitely generated groups, and a problem in additive number theory, Integers, to appear.Google Scholar
  47. 47.
    M. B. Nathanson, Nets in groups, minimum length g-adic representations, and minimal additive complements, preprint, 2009.Google Scholar
  48. 48.
    M. B. Nathanson, K. O’Bryant, B. Orosz, I. Ruzsa, and M. Silva, Binary linear forms over finite sets of integers, Acta Arith. 129 (2007), 341–361.MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    M. B. Nathanson and I. Z. Ruzsa, Polynomial growth of sumsets in abelian semigroups, J. Théor. Nombres Bordeaux 14 (2002), no. 2, 553–560.MathSciNetMATHCrossRefGoogle Scholar
  50. 50.
    M. B. Nathanson and B. D. Sullivan, Heights in finite projective space, and a problem on directed graphs, Integers 8 (2008), A13, 9.MathSciNetGoogle Scholar
  51. 51.
    K. O’Bryant, Gaps in the spectrum of Nathanson heights of projective points, Integers 7 (2007), A38, 7 pp. (electronic).Google Scholar
  52. 52.
    S. L. Segal, On Nathanson’s functional equation, Aequationes Math. 28 (1985), no. 1–2, 114–123.MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    S. L. Segal, Mathematicians under the Nazis, Princeton University Press, Princeton, NJ, 2003.MATHGoogle Scholar
  54. 54.
    S. L. Segal, Nine introductions in complex analysis, revised ed., North-Holland Mathematics Studies, vol. 208, Elsevier Science B.V., Amsterdam, 2008.MATHGoogle Scholar
  55. 55.
    A. Stöhr, Gelöste und ungelöste Fragen über Basen der natürlichen Zahlenreihe. I, II, J. Reine Angew. Math. 194 (1955), 40–65, 111–140.MathSciNetMATHGoogle Scholar
  56. 56.
    S. S. Wagstaff, Solution of Nathanson’s exponential congruence, Math. Comp. 33 (1979), 1097–1100.MathSciNetMATHGoogle Scholar
  57. 57.
    A. Weil, Elliptic Functions according to Eisenstein and Kronecker, Springer-Verlag, Berlin, 1976.MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of MathematicsLehman College (CUNY)BronxUSA
  2. 2.CUNY Graduate CenterNew YorkUSA

Personalised recommendations